Ohio, 2020

Damaging Winds in Ohio, November 15, 2020

November 15, 2020 · NWS ILN · 23 events in 13 counties and zones

A cold front moved quickly east across the Ohio Valley during the late morning and early afternoon hours. This resulted in a fast moving line of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front moved quickly east across the Ohio Valley during the late morning and early afternoon hours. This resulted in a fast moving line of showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 15, 9:44 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 15, 9:44 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
944 AM EST Sun Nov 15 2020

.SYNOPSIS...
A strong cold front will sweep east across the area this morning.
Showers will occur ahead of the front and it will become windy after
the front passes. High pressure will briefly build in Monday before
a secondary cold front crosses the area Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Pre-frontal showers continue to track across the eastern part of
the forecast area and will continue to quickly move off to the
east over the next few hours. Meanwhile, new convection has
developed in the dry slot in Indiana, right ahead of the front.
Believe that this will pivot northeast, so greatest chance of
additional rain, as well as possibly a thunderstorm will be
across northwest counties. There will be yet another chance of
showers in northern counties later this afternoon as colder
temperatures aloft move in with the mid level trough.

Winds are in a bit of a lull ahead of the cold front. But still
expecting a substantial increase in speed once the front moves
through. Strong, gusty winds will then persist through the
remainder of the day.

Temperatures may bump up a few degrees in eastern counties once
steadier showers move off and before the cold front moves
through. Readings will fall during the afternoon in the cold air
advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface high pressure to a position over the Lower MS Valley by
Monday morning. Pressure gradient will gradually relax tonight
allowing winds to slowly subside. In addition, clouds will
diminish. Expect lows of 30 to 35.

Northwest flow aloft with surface ridge axis passing to our
south Monday. Expect to see abundant sunshine with in a dry
airmass with temperatures slightly below normal. Expect highs on
Monday to range from the upper 40s north to the lower 50s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Northwest to west flow aloft and lack of moisture and forcing may
produce little precipitation through the period.

Weak short wave crossing the Great Lakes Monday night will probably
result in nothing more than increasing clouds. 1036mb surface high
pressure forming under a confluent northwest flow aloft will then
push across Ohio to the Atlantic Coast, producing dry weather and
scant cloud cover Tuesday through Thursday in its anticylonic
subsident circulation. Dry weather is likely to persist Friday as
the upper flow backs to west while the surface high remains to the
south. A small chance of showers is suggested for Saturday over
northern counties in a zone of isentropic lift ahead of weak low
pressure to the west.

High temperatures starting in the cooler than normal 40s Tuesday and
Wednesday will be boosted to the low 60s by Friday and Saturday in
warm advection behind the surface high.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Low level jet is translating east, but there could still be some
low level wind shear and surface winds are in a bit of a lull.
Strong cold front tracking through Indiana will sweep across the
terminals by 17Z. In the wake of the front, winds will veer and
strong winds, both sustained and gusts, will occur.

Steadier showers will move east of the TAF sites in the next
hour or two. But additional showers and even a few thunderstorms
have developed immediately ahead of the front, and this activity
could still bring some temporary visibility reductions. There
are some MVFR ceilings both ahead of and behind the front. These
may just be transient.

Clouds will decrease and winds will diminish, although still
remain gusty, after 00Z.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 PM EST this evening for OHZ042-051>056-
     060>065-070>074-077>082-088.
     High Wind Warning until 7 PM EST this evening for OHZ026-034-
     035-043>046.
KY...Wind Advisory until 7 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 7 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...
Hazardous weather outlook, Nov 15, 5:04 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
504 AM EST Sun Nov 15 2020

OHZ026-034-035-043>046-161015-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-
504 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>056-060>065-
070>074-077>082-088-161015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
504 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 15, 10:24 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1024 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             ROCKFORD                40.69N 84.65W
11/15/2020  E0.25 INCH       MERCER             OH   EMERGENCY MNGR

            TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Nov 15, 10:31 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST SSE ROCKFORD            40.69N 84.65W
11/15/2020  M56 MPH          MERCER             OH   PUBLIC

&&

KC
Local storm report, Nov 15, 10:32 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
1032 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND GST     SSE ROCKFORD            40.69N 84.65W
11/15/2020  E56.00 MPH       MERCER             OH   PUBLIC

&&

KC
Local storm report, Nov 15, 10:34 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1034 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     TSTM WND GST     1 ESE UNION CITY        40.19N 84.77W
11/15/2020  M57 MPH          DARKE              OH   PUBLIC

&&

KC
Local storm report, Nov 15, 10:37 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1037 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     NON-TSTM WND GST VEVAY                   38.75N 85.07W
11/15/2020  M47 MPH          SWITZERLAND        IN   PUBLIC

&&

KC

The radar

The Cincinnati radar (KILN), 76 km away, was scanning. The volume nearest the first event began at 15:48 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
November 15, 10:50 AM EST to 11:10 AM EST
Where
Miami County, 0.69 mi S of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.040, -84.200

Numerous trees were downed throughout the county.

Thunderstorm Wind, Miami

When
November 15, 11:00 AM EST to 11:02 AM EST
Where
Miami County, 0.87 mi NW of Cowlesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.990, -84.180

Several large tree limbs were downed.

Thunderstorm Wind, Miami

When
November 15, 11:00 AM EST to 11:02 AM EST
Where
Miami County, 2.54 mi WNW of Cowlesville
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
40.000, -84.210

A large tree limb fell onto Merrimount Avenue.

Thunderstorm Wind, Logan

When
November 15, 11:00 AM EST to 11:30 AM EST
Where
Logan County, 0.87 mi SE of De Graff
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
40.310, -83.910

Numerous trees and power lines were downed throughout the county.

Thunderstorm Wind, Logan

When
November 15, 11:05 AM EST to 11:06 AM EST
Where
Logan County, 1.72 mi ESE of Mc Morran
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.370, -83.820

Thunderstorm Wind, Clinton

When
November 15, 11:20 AM EST to 11:40 AM EST
Where
Clinton County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
39.400, -83.980

Numerous trees were downed throughout the county.

Thunderstorm Wind, Hardin

When
November 15, 11:23 AM EST to 11:25 AM EST
Where
Hardin County, 0.87 mi NW of Mt Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.540, -83.530

A semi trailer was blown over.

Thunderstorm Wind, Clinton

When
November 15, 11:28 AM EST to 11:30 AM EST
Where
Clinton County, 0.79 mi W of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.448, -83.845

A large tree was downed onto a church pavilion.

Thunderstorm Wind, Hardin

When
November 15, 11:28 AM EST to 11:30 AM EST
Where
Hardin County, 0.66 mi NE of Kenton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.657, -83.591

A pine tree was downed near the Eagles Point Apartment complex.

Thunderstorm Wind, Brown

When
November 15, 11:33 AM EST to 11:35 AM EST
Where
Brown County, Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.870, -83.900

A large healthy tree was snapped in half. Siding was also blown off of an out building.

Thunderstorm Wind, Madison

When
November 15, 11:40 AM EST to 12:00 PM EST
Where
Madison County, 0.87 mi NE of London
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.890, -83.440

Numerous trees and power lines were downed throughout the county.

Thunderstorm Wind, Franklin

When
November 15, 12:03 PM EST to 12:04 PM EST
Where
Franklin County, (Osu)oh St Univ Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -83.070

Thunderstorm Wind, Franklin

When
November 15, 12:08 PM EST to 12:10 PM EST
Where
Franklin County, 1.48 mi NNE of Riverlea
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.100, -83.020

A tree fell onto a house, damaging some windows, gutters, and an air conditioning unit.

Thunderstorm Wind, Scioto

When
November 15, 12:15 PM EST to 12:40 PM EST
Where
Scioto County, 0.54 mi W of Rarden
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
38.920, -83.240

Numerous trees were downed throughout the northern portion of the county.

Thunderstorm Wind, Franklin

When
November 15, 12:21 PM EST to 12:23 PM EST
Where
Franklin County, 1.59 mi W of Headleys Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.050, -82.850

Two pine trees were downed.

Thunderstorm Wind, Ross

When
November 15, 12:23 PM EST to 12:25 PM EST
Where
Ross County, 0.87 mi NW of Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.340, -82.990

A few trees were downed.

Thunderstorm Wind, Pickaway

When
November 15, 12:25 PM EST to 12:28 PM EST
Where
Pickaway County, 2.66 mi E of Circleville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
39.600, -82.900

Several trees were downed throughout Washington Township east of Circleville.

Thunderstorm Wind, Licking

When
November 15, 12:25 PM EST to 12:27 PM EST
Where
Licking County, Summit Station
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.000, -82.750

Some sheet metal was removed from a roof.

Thunderstorm Wind, Fairfield

When
November 15, 12:33 PM EST to 12:34 PM EST
Where
Fairfield County, 0.87 mi NW of Lncster Frfld Co Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.760, -82.660

Thunderstorm Wind, Licking

When
November 15, 12:33 PM EST to 12:35 PM EST
Where
Licking County, 1.6 mi SSW of Luray
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.929, -82.543

Several trees were downed near the intersection of State Routes 37 and 79.

Thunderstorm Wind, Licking

When
November 15, 12:39 PM EST to 12:40 PM EST
Where
Licking County, 0.53 mi W of Heath
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.020, -82.460

Thunderstorm Wind, Hocking

When
November 15, 12:40 PM EST to 1:00 PM EST
Where
Hocking County, 1.27 mi ENE of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.540, -82.400

Numerous trees were downed throughout the county.

Thunderstorm Wind, Licking

When
November 15, 12:45 PM EST to 12:47 PM EST
Where
Licking County, 1.74 mi SW of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.050, -82.420

A large portion of an old building undergoing renovation collapsed along Union Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921966, 921964, 921965, 921968, 922124, 921969, 921970, 922129, 922130, 922131, 922132, 922123, 922133, 922134, 922128, 922136, 922135, 922137, 922122, 922127, 922121, 922125, 922126.